New Jersey, 2009Flood in New Jersey, December 27, 2009
December 27, 2009 · NWS OKX · 1 event in 1 county or zone
An area of low pressure tracked from the Upper Midwest, across southern New England and into the Gulf of Maine producing moderate to heavy rainfall across Northeast New Jersey. Rapid rises were observed across northeast New Jersey's flashy rivers and streams, a few of which exceeded bankfull.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked from the Upper Midwest, across southern New England and into the Gulf of Maine producing moderate to heavy rainfall across Northeast New Jersey. Rapid rises were observed across northeast New Jersey's flashy rivers and streams, a few of which exceeded bankfull.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 27, 7:03 AM EST, 12 minutes earlier.
Area forecast discussion, Dec 27, 7:03 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
703 AM EST SUN DEC 27 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE REGION OVERNIGHT FOLLOWED BY
HIGH PRESSURE BUILDING IN FOR SUNDAY. IT TURNS PROGRESSIVE COLDER
STARTING MONDAY WITH THE PASSAGE OF THE FIRST OF TWO COLD FRONTS.
TUESDAY IS A BLUSTERY AND VERY COLD DAY IN THE WAKE THE SECOND
FRONT WHICH IS ARCTIC IN NATURE. HIGH PRESSURE THEN BUILDS IN FOR
WEDNESDAY AND THURSDAY BEFORE A COASTAL STORM POSSIBLY APPROACHES
FOR THE START OF THE NEW YEAR.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE INVOF NYC EARLY THIS MORNING WILL TRACK INTO NORTHERN
NEW ENGLAND TODAY. RAIN HAS ENDED ACROSS NE NJ AND NYC AND SHOULD
BE CLEAR OF ALL ZONES BY MID TO LATE MORNING. LIGHT WINDS AND
ABUNDANT LOW LEVEL MOISTURE WILL ALLOW AREAS OF FOG...SOME OF
WHICH COULD BECOME LOCALLY DENSE...TO CONTINUE ACROSS THE AREA
THIS MORNING. WILL PROBABLY NEED AN SPS TO COVER THIS. WINDS
BECOME WESTERLY WITH CAA ENSUING AS THE LOW LIFTS NE IMPROVING
VSBY.
SKIES CLEAR OUT FROM W TO E THIS MORNING...BECOMING MOSTLY SUNNY
BY AFTN AS A RIDGE OF HIGH PRES MOVES ACROSS THE AREA. TRICKY MAX
T FORECAST TODAY WITH TEMPS CURRENTLY IN THE 50S. HIGHS MAY VERY
WELL END UP BEING EARLY THIS MORNING...BEFORE COOLER AIR FILTERS
IN BEHIND THE LOW/COLD FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
GETTING PROGRESSIVELY COLDER STARTING MONDAY WITH COLD FRONTAL
PASSAGES EACH DAY.
VIGOROUS SHORTWAVE PIVOTS THROUGH THE AREA LATE TONIGHT INTO
MONDAY MORNING. TEMP PROFILES APPEAR TO BE COLD ENOUGH FOR SNOW
ACROSS THE INTERIOR WITH AN INCH OR TWO OF ACCUMULATING SNOW.
WARMER BOUNDARY TEMPS NEAR THE COAST WILL LIKELY LEAD TO A
RAIN/SNOW MIX WITH LITTLE...IF ANY ACCUMULATION. THE TIMING OF THE
PRECIP LOOKS TO BE DURING PART OF RUSH HOUR MONDAY MORNING.
TEMPS START TO PLUMMET BEHIND THIS TROUGH/COLD FRONT AS ANOTHER
SHORTWAVE PASSES MONDAY NIGHT. THERE COULD STILL ENOUGH MOISTURE
TO SQUEEZE OUT SOME FLURRIES ACROSS THE CWA WITH A COATING
POSSIBLE...BUT MORE IMPORTANTLY THE PASSAGE OF THIS SYSTEM WILL
BRING ONE OF THE COLDEST AIRMASSES OF THE SEASON.
TEMPS ON TUE WILL REMAIN IN THE 20S AND STRONG WINDS...POSSIBLY
REACHING WIND ADVSY LEVELS...WILL MAKE IT FEEL LIKE TEMPS ARE IN
THE SINGLE DIGITS LATE MON NIGHT INTO TUE MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WEST OF THE REGION TUESDAY NIGHT WILL RIDGE EASTWARD
OVER THE COASTAL WATERS WEDNESDAY. THE HIGH WILL THEN EASE NORTHWARD
ON THURSDAY AS LOW PRESSURE APPROACHES FROM THE SOUTHWEST. LOW
PRESSURE WILL DEEPEN NEAR THE COASTAL WATERS FRIDAY THEN STALL NORTH
OF THE WATERS SATURDAY.
LINGERING SCA CONDITIONS TUESDAY NIGHT WITH MARGINAL GALES ON THE
OCEAN WILL SUBSIDE ON WEDNESDAY. WINDS AND SEAS BUILD TO SCA LEVELS
THURSDAY NIGHT WITH THE POTENTIAL FOR HAZARDOUS CONDITIONS ON THE
WATERS FRIDAY AND SATURDAY DUE TO DEEPENING LOW PRESSURE.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW PRESSURE JUST EAST OF THE NYC TERMINALS THIS MORNING WILL
CONTINUE LIFTING TO THE NORTHEAST. WITH THE LOW NEARBY...EASTERN
TERMINALS HAVE LIGHT WINDS...LOW CIGS AND FOG. THE CITY TERMINALS
HAVE BEEN IMPROVING OVER THE LAST HOUR AND WILL CONTINUE TO
IMPROVE TO VFR BY 13Z. EITHER WAY...VFR CONDITIONS ARE EXPECTED AT
ALL THE AREA TERMINALS BY 15Z OR 16Z.
WINDS EXPECTED TO BECOME WEST/NORTHWEST BY MID MORNING AT ALL THE
TERMINALS IN THE WAKE OF THE LOW.
VFR CONDITIONS CONTINUE TONIGHT...HOWEVER CIGS WILL GRADUALLY
LOWER AS A COLD FRONT APPROACHES. FOR THE 30 HOUR TAF SITES...SNOW
SHOWERS ACROSS THE INTERIOR...WITH A MIX OF SNOW AND RAIN SHOWERS
WILL BE POSSIBLE CLOSER TO THE COAST DURING THE DAY ON MONDAY AS
THE FRONT PUSHES ACROSS THE AREA. SUB VFR CONDITIONS WILL BE
LIKELY AT TIMES.
OUTLOOK 06Z MONDAY THROUGH THURSDAY...
MONDAY...GENERALLY VFR...SUB-VFR AT TIMES IN SNOW SHOWERS.
TUE-WED...VFR WITH STRONG NW WINDS.
THU...VFR
&&
.MARINE...
LOW PRESSURE WILL PASS OVER THE FAR WESTERN WATERS THIS MORNING.
AS THE LOW PASSES BY...SOUTHEAST SCA WINDS WILL LIKELY DROP BELOW 10
KT FOR A FEW HOURS...THEN PICK UP AGAIN OUT OF THE WEST AS THE LOW
PULLS AWAY LATE THIS MORNING. 10 TO 15 FT SEAS WILL GRADUALLY
SUBSIDE THROUGH TONIGHT ON THE OCEAN WATERS...HOWEVER SEAS ARE NOT
EXPECTED TO SUBSIDE BELOW 5 FT. THUS...SCA WILL REMAIN UP ON THE
OCEAN WATERS. WINDS AND SEAS HAVE FALLEN BELOW SCA LEVELS ON THE
SOUND AND HARBOR...HOWEVER AN OCCASIONAL GUST TO 25KT CAN NOT BE
RULED OUT.
HAVE GONE AHEAD AND EXTENDED THE SCA INTO MONDAY...WITH SEAS
REMAINING ABOVE 5 FT...AND WINDS INCREASING ONCE AGAIN BEHIND A COLD
FRONT. GALES MAY BE NEEDED LATER MONDAY EVENING/OVERNIGHT...BUT WILL
HOLD OFF ON A GALE WATCH FOR NOW.
&&
.HYDROLOGY...
A FEW RIVERS IN NE NJ AND ROCKLAND COUNTY NY EXCEEDED FLOOD STAGE
OVERNIGHT...BUT ONLY ISOLD MINOR FLOODING WAS REPORTED. THE MAHWAH
RIVER AT SUFFERN...RAHWAY RIVER AT SPRINGFIELD AND HOHOKUS RIVER
AT HOHOKUS REMAIN ARE BETWEEN 1/2 AND 1 FT ABOVE FLOOD
STAGE...BUT WILL FALL BACK BELOW FLOOD STAGE LATER THIS MORNING.
UP TO A TENTH OF AN INCH OF RAINFALL EXPECTED THIS
MORNING...MAINLY E OF NYC.
DRY ON SUNDAY FOLLOWED BY LIGHT WINTRY PCPN ON MONDAY. DRY TUE-
WED.
&&
.TIDES/COASTAL FLOODING...
A PERSISTENT EASTERLY FLOW HAS CAUSED TIDAL DEPARTURES OF 2 TO 2
1/2 FT IN THE SOUTH SHORE BAYS OF LI THIS MORNING. HIGH TIDE IS
CURRENTLY OCCURRING AND THE ONLY LOCATION THAT WILL EXPERIENCE
PROBLEMS IS FREEPORT. A COASTAL FLOOD ADVISORY IS IN EFFECT
THROUGH 6 AM.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ350-353-355.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 27, 6:28 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
628 AM EST SUN DEC 27 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-281130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
628 AM EST SUN DEC 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COASTAL STORM COULD BRING A SIGNIFICANT SNOW TO AT LEAST PARTS
OF THE REGION FOR NEW YEARS DAY INTO SATURDAY. THE
DEVELOPMENT...TRACK AND INTENSITY OF THIS POSSIBLE STORM ARE VERY
UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-281130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
628 AM EST SUN DEC 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG GALE FORCE WINDS ARE LIKELY MONDAY NIGHT INTO TUESDAY.
GALES ARE ALSO POSSIBLE LATE IN THE WEEK DEPENDING ON THE
DEVELOPMENT AND TRACK OF A POSSIBLE COASTAL STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Dec 27, 5:53 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
553 AM EST SUN DEC 27 2009
CTZ005>012-NJZ002-003-006-NYZ067>081-271500-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
HUDSON-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
553 AM EST SUN DEC 27 2009
AS LOW PRESSURE SLOWLY TRACKS OVER THE LOCAL AREA THIS
MORNING...RAIN WILL COME TO AN END AND WINDS WILL LIGHTEN CAUSING
AREAS OF FOG TO PERSIST...SOME OF WHICH WILL BE LOCALLY DENSE. WESTERLY
WINDS WILL INCREASE BEHIND THE LOW ALLOWING CONDITIONS TO RAPIDLY
IMPROVE.
Flood, Bergen
- When
- December 27, 7:15 AM EST to 10:30 AM EST
- Where
- Bergen County, 0.32 mi S of Rochelle Park to 0.37 mi ENE of Lodi
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.895, -74.080
The Saddle River at Lodi rose above its flood stage of 6.0 ft at 7:15am EST. The river crested at 6.16 ft. at 9:15am, and returned within its banks at 10:30am.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Surf in Puerto Rico, December 27 to 29, 20092 deaths · 6 injured · $15,000 · 5 events
- Lake-Effect Snow in Ohio, December 27 to 29, 2009$550,000 · 4 events
- Lake-Effect Snow in Pennsylvania, December 27 to 29, 2009$550,000 · 3 events
- Heavy Rain in American Samoa, December 27, 20092 events
- Flood in New Hampshire, December 27 to 28, 20091 event
- Flood in Maine, December 27 to 28, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204244.